Heavy Rain, Broward
- When
- August 1, 11:00 AM EST to August 4, 7:00 AM EST
- Where
- Broward County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
A tropical wave that eventually developed into tropical storm Barry in the east Gulf of Mexico moved slowly across south Florida dropping widespread rainfall amounts of three to six inches. The heaviest rains and greatest street flooding occurred in the metropolitan areas of Palm Beach and Broward counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A tropical wave that eventually developed into tropical storm Barry in the east Gulf of Mexico moved slowly across south Florida dropping widespread rainfall amounts of three to six inches. The heaviest rains and greatest street flooding occurred in the metropolitan areas of Palm Beach and Broward counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 1, 8:00 AM EST, 3 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EDT WED AUG 1 2001
BELIEVE WE COULD NOT AFFORD TO WAIT ON THE FLOOD WATCH FOR ALL OF
SOUTH FLORIDA THROUGH THURSDAY. 12Z SOUNDING SHOWED OVER 2.5 INCHES
OF PRECIPITABLE WATER ALREADY AND RADAR TRENDS ARE SHOWING A LARGE
MASS OF SHOWERS AND THUNDERSTORMS OVER THE WATER MOVING IN OUR
DIRECTION. QPF COORDINATED WITH HPC AND SERFC AND SFWMD AND BELIEVE
THAT WE CAN EXPECT 3 TO 5 INCHES WITH LOCALLY HEAVY AMOUNTS. WHILE
WE HAVE BEEN SOMEWHAT DRY IN THE SOUTHEAST METRO AREAS THE LAST
COUPLE OF DAYS...WONT TAKE LONG TO CAUSE PROBLEMS IF THE RAINS COME
HEAVY IN A SHORT TIME.
50
.MIA...FLOOD WATCH ALL OF SOUTH FLORIDA THROUGH THURSDAY.
SCA JUPITER INLET TO OCEAN REEF OUT TO 60NM INCLUDING
BISCAYNE BAY.FLZ063-066>075-012300- SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 1020 AM EDT WED AUG 1 2001 ...FLOOD WATCH IN EFFECT FOR ALL OF SOUTH FLORIDA THROUGH THURSDAY... ...RIP CURRENTS LIKELY EAST COAST BEACHES TODAY... ...TROPICAL WAVE EXPECTED TO MOVE OVER SOUTH FLORIDA TODAY... . WITH THE PASSAGE OF THE TROPICAL WAVE, NORTHEAST TO EAST WINDS OF 20 KNOTS WITH HIGHER GUSTS WILL DEVELOP OVER THE ATLANTIC COASTAL WATERS TODAY. COMBINED WITH LOW TIDE AROUND 1 PM, RIP CURRENTS WILL BECOME LIKELY AT THE BEACHES OF PALM BEACH, BROWARD AND MIAMI-DADE COUNTIES. AS THE TROPICAL WAVE MOVES OVER SOUTH FLORIDA TODAY, WIDESPREAD AREAS OF RAIN WITH SCATTERED EMBEDDED THUNDERSTORMS WILL MOVE ACROSS SOUTH FLORIDA FROM EAST TO WEST. LOCALLY HEAVY RAIN WILL BE POSSIBLE IN WIDESPREAD PRECIPITATION WITH AMOUNTS OF 3 TO 5 INCHES AND LOCALLY UP TO 7 INCHES THROUGH THROUGH THURSDAY ACROSS SOUTH FLORIDA. SOUTHERN SECTIONS SHOULD GET THE HEAVIEST ACCUMULATIONS. FLOODING WILL BE POSSIBLE IN FLOOD PRONE, AND POORLY DRAINED LOW LYING AREAS AND A FLOOD WATCH HAS BEEN ISSUED FOR TODAY AND THURSDAY. ADDITIONAL HEAVIER RAIN WILL BE POSSIBLE TONIGHT AND THURSDAY AS THE TROPICAL WAVE WILL BECOME NEARLY STATIONARY IN THE EASTERN GULF OF MEXICO. WINDS OVER SOUTH FLORIDA WILL BECOME MORE SOUTHERLY BRINGING DEEP TROPICAL MOISTURE OVER THE AREA. BY LATE THURSDAY, ADDITIONAL HEAVY HEAVY ACCUMULATIONS OF 3 TO 4 INCHES OF RAIN MAY HAVE FALLEN OVER PARTS OF SOUTH FLORIDA WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. GUSTY WINDS OF 35 TO 40 MPH WILL BE POSSIBLE IN SOME OF THE HEAVIER RAIN OR IN THUNDERSTORMS. RESIDENTS SHOULD SECURE LOOSE YARD ITEMS. FOR MARINERS, WINDS WILL BE NORTHEAST TO EAST 20 KNOTS WITH GUSTS TO 35 KNOTS POSSIBLE IN AREAS OF HEAVY PRECIPITATION. A SMALL CRAFT ADVISORY IS IN EFFECT. SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT RAINFALL OR AREAS OF FLOODING, ESPECIALLY IN THE URBAN AREAS TODAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
FLZ063-066>075-012300- SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 1120 AM EDT WED AUG 1 2001 ...FLOOD WATCH IN EFFECT FOR ALL OF SOUTH FLORIDA THROUGH THURSDAY... ...RIP CURRENTS LIKELY EAST COAST BEACHES TODAY... ...TROPICAL WAVE EXPECTED TO MOVE OVER SOUTH FLORIDA TODAY... . WITH THE PASSAGE OF THE TROPICAL WAVE, NORTHEAST TO EAST WINDS OF 20 KNOTS WITH HIGHER GUSTS WILL DEVELOP OVER THE ATLANTIC COASTAL WATERS TODAY. COMBINED WITH LOW TIDE AROUND 1 PM, RIP CURRENTS WILL BECOME LIKELY AT THE BEACHES OF PALM BEACH, BROWARD AND MIAMI-DADE COUNTIES. AS THE TROPICAL WAVE MOVES OVER SOUTH FLORIDA TODAY, WIDESPREAD AREAS OF RAIN WITH SCATTERED EMBEDDED THUNDERSTORMS WILL MOVE ACROSS SOUTH FLORIDA FROM EAST TO WEST. LOCALLY HEAVY RAIN WILL BE POSSIBLE IN WIDESPREAD PRECIPITATION WITH AMOUNTS OF 3 TO 5 INCHES AND LOCALLY UP TO 7 INCHES THROUGH THROUGH THURSDAY ACROSS SOUTH FLORIDA. SOUTHERN SECTIONS SHOULD GET THE HEAVIEST ACCUMULATIONS. FLOODING WILL BE POSSIBLE IN FLOOD PRONE, AND POORLY DRAINED LOW LYING AREAS AND A FLOOD WATCH HAS BEEN ISSUED FOR TODAY AND THURSDAY. SOME OF THE HEAVIEST RAINS WILL BE POSSIBLE TONIGHT AND THURSDAY AS THE TROPICAL WAVE WILL BECOME NEARLY STATIONARY IN THE EASTERN GULF OF MEXICO. WINDS OVER SOUTH FLORIDA WILL BECOME MORE SOUTHERLY BRINGING DEEP TROPICAL MOISTURE OVER THE AREA. GUSTY WINDS OF 35 TO 40 MPH WILL BE POSSIBLE IN SOME OF THE HEAVIER RAIN OR IN THUNDERSTORMS. RESIDENTS SHOULD SECURE LOOSE YARD ITEMS. FOR MARINERS, WINDS WILL BE NORTHEAST TO EAST 20 KNOTS WITH GUSTS TO 35 KNOTS POSSIBLE IN AREAS OF HEAVY PRECIPITATION. A SMALL CRAFT ADVISORY IS IN EFFECT. SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT RAINFALL OR AREAS OF FLOODING, ESPECIALLY IN THE URBAN AREAS TODAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262243, 5262244.